Journal of Scientific Papers


© CSR, 2008-2019
ISSN 2071-789X

91th percentile
Powered by  Scopus

Directory of Open Access Journals (DOAJ)

Strike Plagiarism

  • General Founder and Publisher:

    Centre of Sociological Research


  • Publishing Partners:

    University of Szczecin (Poland)

    Széchenyi István University, (Hungary)

    Mykolas Romeris University (Lithuania)

    Alexander Dubcek University of Trencín (Slovak Republic)

  • Membership:

    American Sociological Association

    European Sociological Association

    World Economics Association (WEA)




Business cycle, asymmetries and non-linearity: The Bolivian case

Vol. 13, No 2, 2020

Roger Alejandro Banegas Rivero


Department of Economics, Universidad Autónoma Gabriel René Moreno, Bolivia,


ORCID 0000-0002-3841-786X

Business cycle, asymmetries and non-linearity: The Bolivian case


Marco Alberto Núñez Ramírez


Department of Management, Instituto Tecnológico de Sonora, Mexico,


ORCID 0000-0001-5825-4482

Corresponding Author

Sacnicté Valdez del Río


Department of Management, InstitutoTecnológico de Sonora, Mexico,


ORCID 0000-0002-1786-5567



Abstract. In this paper, we deal with the problem of measuring business cycles: short, medium or long-term, with both theoretical and empirical discussions on the regularity of fluctuations versus asymmetries in their measurement phases. To achieve this, the approach is based on the combination of deviations on the level of trends (alternative filters) with the algorithm of Harding and Pagan (2002). At the same time, effective rates of economic growth by Markov’s chains was considered in order to identify non-linear regimes of expansion and economic contraction. Finally, quantifications on the natural rate of growth for Bolivia are offered under a sustained expansion regime from 1950 to 2015. The results suggest that due to asymmetries and the manner in which the business cycle is measured, we observe longer duration of a business cycle when it was measured from busts rather than from booms.


Received: October, 2019

1st Revision: March, 2020

Accepted: May, 2020


DOI: 10.14254/2071-789X.2020/13-2/2

JEL ClassificationF44, F47

Keywords: Markovs’ chains, business cycle, natural rate of growth, Bolivia